Other side effects that are treated successfully in my case include headaches, muscle aches, bone pain, dry mouth, mouth sores, runny nose, decreased blood clotting time, nausea, heartburn, abdominal bloating and constipation. My nadir period occurs during the first week after my chemo treatment, which means my red and white blood counts are extremely low and I have to stay away from crowds and people who are sick. To control these symptoms I use a variety of prescription and over the counter (OTC) drugs, and shots. For my red and white blood levels I take folic acid, a Vitamin B12 shot and a shot of Neulasta. I also wear gloves and masks if I need them during this time. Sometimes I have to go to a doctor’s office and may be around people who are ill in the waiting room.
For headaches, muscles aches and bone pain, I use Tylenol or Lohrtab. My doctor warned me that this chemo drug I am on is toxic to the bone and can cause bone pain. For my runny nose I take OTC Zyrtec. The OTC medicine omeprazole takes care of my heartburn and the prescription drug Zofran relieves the nausea. My dentist recommended Biotene for dry mouth, and that works. Sipping on water or Gatorade all day long keeps my mouth moisturized too. I learned that saliva contains enzymes that prevent tooth decay. When your mouth is dry you don’t have the natural protection of these enzymes. In the three years that I have been taking chemotherapy, I have never had a cavity. Thank you, Jesus! I rarely have mouth sores but when I did, my oncologist told me to gargle with baking soda, and that worked! I don’t have all of these symptoms all of the time. Some of them only occur the week after my chemotherapy. Some of them don’t show up until two weeks after my treatment. The swelling and shortness of breath are present all the time.
Many chemotherapy drugs cause numbness and tingling in the hands and feet. I get these sensations intermittently two to four times a day and they usually resolve quickly. Often my feet go numb when I am barefoot; when I put on socks or shoes, the numbness goes away. Some people get permanent nerve damage in their hands or feet. I thought I had developed weakness in my hands because I had trouble with fine-motor tasks like texting. The younger generation that grew up texting can do it blindfolded, and they prefer to text instead of answering the phone and talking. I wanted to learn to text so I could communicate better with my daughter. So my son-in-law taught me. But my thumb may hit two keys at once, causing misspellings, words to run together, etc. I have tried using my fingernails and a stylus, to no avail! It gets very frustrating and I thought my problem was due to the chemo drug. Today I found out from a friend that other adults have these same problems! Thank God, it’s not just me! That’s a comforting thought!
One month ago, I felt a new type of pain in my right hip and back. I thought, “It can be one of three things - a muscle strain, bone pain from the chemotherapy, or a metastasis from the cancer to the bone!” The third one is, of course, the scariest, and least desirable! It indicates a spread of the cancer to other parts of the body, which is a poor prognostic sign. At times like this,it is easy to let the devil trick me into thinking the worst. What is the devil’s greatest weapon? Fire and brimstone? No! Hellfire and damnation? No! Fear and doubt? YES! The most intelligent, educated person may think that religion is a crutch; the Bible is a collection of folklore and myths. But everybody, no matter how intelligent and educated, can still succumb to fear and doubt. Often the intelligent ones are the most vulnerable because they rely on science and man’s scientific discoveries to have all the answers to all their problems. Yet, science still has not discovered the cure for many terminal/chronic conditions and illnesses. Then I have to remember what Fate said about the devil in the Tran-Siberian Orchestra’s performance of “Beethoven’s Last Night.” The devil lies! Jesus and the apostles warned me of that in the New Testament, too! When I feel like that, I have only to open my Bible and read wonderful, assuring healing scriptures and promises from God! Psalms and the Gospels are full of them!
So, armed with God’s Word, and some Tylenol, I tackled this problematic new pain. I took two doses of Extra Strength Tylenol and awaited the results. I thought, if the pain went away and did not come back, it was probably a muscle ache or bone pain from the chemo. It might take more than one dose to resolve completely, but if it does go away, I won’t worry about it. If the pain returns with the same intensity after the Tylenol wears off, then it may be a metastasis! I’ll have to tell my doctor and he may want to run some diagnostic tests!
The pain went away with one dose and did not return! It had lasted for one week. After it was gone, I remembered that I had bought a new pair of sandals. The heel was higher than what I usually wear. That can throw off one’s body mechanics and cause new aches and pains, especially in the low back. Then God reminded me that my blood level lab results show that the cancer cells are decreasing! Down from 150 to 145! Oh, yeah, God! I forgot about that! Thanks for reminding me! I had nothing to fear! Sorry I doubted you momentarily! I love you, and thanks for loving me so much!
Pictures show hardy plants that did not die despite the winter cold. The ragged leaf cactus actually put forth beautiful seed pods! (Pictures one and two) Another cactus is full of blooms! (Pictures three and four) And finally, none of the marine animals in my artificial pond died! (Picture five)